DOI: http://dx.doi.org/10.18203/issn.2455-4529.IntJResDermatol20201020

Clinical profile and causality of cutaneous adverse drug reactions among patients attending tertiary care teaching hospital in South India

Archana Mavoori, Sudha Bala, Sneha Pamar, Karunasree Podila, Deepthi Sriram

Abstract


Background: Any undesirable change in the structure or function of the skin and its appendages related to drug eruption regardless of the aetiology is called the cutaneous adverse drug reaction (CADR).  Manifestations are varied with diverse morphological pattern ranging from trivial urticarial to severe form of vasculitis which are fatal. Identifying the culprit drug in this new era with advanced development of multi drugs is a challenging task and can help in prevention of further complications and provide safer drugs. Objective of the study was to assess the clinical profile and causality of CADR among patients in a tertiary care hospital of Hyderabad.

Methods: An observational hospital-based study was undertaken over a 6 months period among patients attending dermatology OPD of medical college and hospital located at Hyderabad. Patients presenting with suspected drug-related cutaneous lesions were included where the drug responsible was ascertained. Drug history was recorded in a format specified in Indian National Pharmacovigilance Programme and causality assessment carried out as per world health organization-uppsala monitoring centre criteria.

Results: The study population consisted of females (52.4%) and males (47.6%). Majority of them were in the age group of 51-60 years. Most common pattern of CADR noted were urticaria (19.05%) followed by erythema multiforme (17.46%) and morbilliform rash (17.46%). The common drugs categorised for these reactions comprised of antibiotics (39%), nonsteroidal anti-inflammatory drugs (26%) followed by anti tubercular treatment (18%).

Conclusions: CADR contribute to significant morbidity among industrial workers and role of pharmacovigilance should be further emphasized to reduce such reactions.  


Keywords


Cutaneous adverse drug reaction, Causality assessment, Common drugs, Pharmacovigilance, Morphological patterns

Full Text:

PDF

References


French LE, Prins C, Bolognia JL, Jorrizo JL, Schaffer JV. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. In: (eds) Dermatology, Elsevier, New York. 2010;3(3):319-34.

Bircher AJ, Scherer K. Delayed cutaneous manifestations of drug hypersensitivity. Med Clin North Am. 2010;94(4):711-25.

Kalaiselvan V, Prakash J, Singh GN. Pharmacovigilance programme of India. Arch Pharm Pract. 2012;3:229-32.

The use of the WHO-UMC system for standardized case causality assessment. World Health Organization (WHO), Uppsala Monitoring Centre 2018.

Manivannan E, Shanthi M. Adverse cutaneous drug reactions with special reference to Non-steroidal anti-inflammatory drugs in a tertiary care hospital in Tamilnadu, India. Int J Pharma Bio Sci. 2012;3(2):395-400.

Mokhtari F, Nikyar Z, Naeini AB, Esfahani AA, Rahmani S. Adverse cutaneous drug reactions: Eight years assessment in hospitalized patients. J Res Med Sci. 2014;19:720-5.

Mahatme N, Narasimharao R. A study of clinical patterns and causative agents of adverse cutaneous drug reactions. Indian J Drugs Dermatol. 2016;2:13-8.

Pudukadan D, Thappa DV. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70:20-4.

Sharma R, Dogra D, Dogra N. A study of cutaneous adverse drug reactions at a tertiary center in Jammu, India. Indian Dermatol Online J. 2015;6:168-71.

Pang YY, Pang SM, Koh HY. Cutaneous adverse drug reactions in a tertiary hospital in south-east Asia. Hong Kong J Dermatol Venereol. 2015;23:105-12.

Saha A, Das NK, Hazra A, Gharami RC, Chowdhury SN, Datta PK. Cutaneous adverse drug reaction profile in a tertiary care outpatient setting in eastern India. Indian J Pharmacol. 2012;44:792-7.

Jayanthi CR, Bedwal A, Rajarathna K. Cutaneous adverse drug reactions from a teaching hospital in Bengaluru: An observational study to determine the spectrum and outcome. Natl J Physiol Pharm Pharmacol 2017;7(5):476-81.

Chavda DA, Suthar SD, Singh S, Balat JD, Parmar SP, Mistry SD. A study of cutaneous adverse drug reactions in the outpatient department of Dermatology at a tertiary care center in Gujarat, India. Int J Basic Clin Pharmacol. 2017;6:1115-22.